Are antidepressants ruining your sex life?

OCTOBER 2023

Antidepressants are considered essential for treating chronic depression and other mental health conditions, but many patients cite sexual dysfunction as a common side effect causing them embarrassment and distress.

This Mental Illness Awareness Month, Pharma Dynamics will focus on how to manage and treat antidepressant-induced sexual dysfunction, also referred to as emergent sexual dysfunction (TESD).

Abdurahmaan Kenny, Mental Health Portfolio Manager for Pharma Dynamics says many often give up their antidepressant regimen in the hopes of having a normal sex life, but this only worsens depressive symptoms. However, there are strategies to resolve both concerns.

“The likelihood and severity of sexual dysfunction as a side effect can vary depending on the specific antidepressant medication, the individual’s unique response to the treatment, the dose, and how long they’ve been taking it.”

Some common sexual side effects associated with antidepressants include:

  1. Decreased libido (sexual desire): Many people report a decrease in their sexual desire or interest while on antidepressants.
  2. Difficulty achieving or maintaining an erection (erectile dysfunction): Antidepressants can affect blood flow and nerve function, which may lead to difficulties with achieving or sustaining an erection in men.
  3. Difficulty achieving orgasm (anorgasmia): Some individuals on antidepressants may have trouble reaching orgasm or experience delayed orgasm.
  4. Reduced vaginal lubrication and difficulty reaching orgasm in women: Women may experience decreased vaginal lubrication and difficulties achieving orgasm while taking these medications.
  5. Changes in sexual arousal and satisfaction: Some individuals may notice a decrease in overall sexual satisfaction or arousal.

Kenny notes that not everyone on antidepressants will experience sexual dysfunction, and the severity of these side effects can vary greatly from person to person.

“Antidepressants, like selective serotonin reuptake inhibitors (SSRIs) can cause a higher likelihood of sexual dysfunction compared to norepinephrine dopamine reuptake inhibitors (NDRIs), like bupropion, that have a lower propensity to cause sexual side effects, while also improving depressive symptoms.

“While most SSRIs and other antidepressants, such as serotonin-norepinephrine reuptake inhibitors (SNRIs), primarily target serotonin and/or norepinephrine levels in the brain, NDRIs mainly affect the levels of dopamine and norepinephrine. The enhancement of dopamine levels in the brain may counteract the sexual side effects associated with reduced dopamine activity that can occur with other antidepressants. Dopamine is a neurotransmitter that plays a key role in sexual arousal and desire, therefore their action on dopamine may help maintain or even improve sexual function for some individuals.

“Experiencing sexual dysfunction can be debilitating as it can significantly affect a person’s overall quality of life, intimate relationships and emotional well-being.

“Sexual intimacy is an essential part of many romantic relationships. When one or both partners experience sexual dysfunction, it can strain the relationship, leading to feelings of frustration, disappointment and even resentment, which can create tension and distance between partners. It can also lead to psychological distress, including anxiety, depression, low self-esteem and feelings of inadequacy. These emotional issues can further exacerbate sexual dysfunction, creating a vicious cycle.”

He says depressive patients are 50-70% more likely to develop sexual dysfunction (SD), while SD itself heightens depression risk by 130-300%.

If you are experiencing sexual side effects while taking antidepressants, it’s important to discuss these concerns with your healthcare provider.

“Doctors may adjust your medication, try a different antidepressant or explore other treatment options to help manage these side effects while still effectively treating your depression or anxiety. Sometimes, they may recommend strategies or additional medications, like PD5 inhibitors (tadalafil) used to treat ED, to counteract the sexual side effects. PD5s can also be prescribed for women experiencing TESD.”

“It’s equally important to talk to your partner when your sex drive is low and how your medication is affecting you. Explain that it may take longer to feel aroused or when it would be better for you to have sex. While this may take the spontaneity out of the moment, communication is key to an emotional connection. Forming a stronger emotional bond often helps to strengthen your sex drive,” encourages Kenny.

Share this article

md logo
Welcome to My Dynamics!
  • Welcome

    Hi, I'm the My Dynamics Chat Bot. I can help you find recipes, articles, pamphlets and so much more!

    Give me a try, simply just type you question below and I will give you links to the most relevant content!